News

< Back to News to Know

Over-the-Counter Medication Proves Useful for Migraine

Patients with severe migraine or tension-type headaches may experience relief from an over-the-counter medication that contains aspirin, acetaminophen and caffeine, according to a recent study in Germany.

Patients who are the best candidates for this medication are those for whom single drugs, such as aspirin, acetaminophen or ibuprofen do not work, according to lead researcher, Hans-Christoph Diener, MD, from the University Hospital Essen. One of the most noteworthy findings of the study, he said, was that even people with severe headaches responded better to this medication than to single analgesics or to two analgesics without caffeine.

Researchers studied the effects of two tablets of acetylsalicylic acid (250 mg), paracetamol (200 mg) and caffeine (50 mg). In Germany, the medication is called Thomapyrin; in the United States, a medication that closely resembles the one tested is Excedrin Migraine®.

The medication tested decreased pain by 50% at a median of 1 hour and 24 minutes compared to 2 hours and 29 minutes with a placebo. Study participants also tolerated the medication well and reported few adverse effects.

“This study corroborates studies published in the United States over a decade ago finding that the combination of aspirin, acetaminophen and caffeine was effective to a significant degree in treating an acute migraine attack,” said Arthur Elkind, MD, president of the NHF board of directors.

He noted that study compared Excedrin® to sumatriptan, and the results showed Excedrin to be as effective or more effective than the triptan.

The results of this study first appeared online in Cephalalgia then in print in the journal in October.

For more information.

No Comments

Sorry, the comment form is closed at this time.

Subscribe to our Monthly e-Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.